Wisconsin, 2016

Hail in Wisconsin, May 25, 2016

May 25, 2016 · NWS DLH · 1 event in 1 county or zone

A thunderstorm dropped large hail near Minong, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm dropped large hail near Minong, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 1:23 PM CST, 57 minutes earlier.

Area forecast discussion, May 25, 1:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
223 PM CDT WED MAY 25 2016

.UPDATE...
Issued at 1129 AM CDT Wed May 25 2016

The forecast is in pretty good shape this morning. The leading
edge of an area of showers and storms were over the Brainerd Lakes
area and were also just entering southern Pine county. A few
strong storms will remain possible today, but we do not expect
widespread severe storms. MUCAPE values were around 500 j/kg as of
late morning and the SREF probabilities for a significant rise in
these values are low.

We have made mainly minor updates to the grids this morning to
account for the latest trends.

&&

.SHORT TERM...(Today through Thursday)
Issued at 334 AM CDT Wed May 25 2016

Significant S/W trof axis continues to lift slowly northeastward
across the Plains States early this morning, with widespread
thunderstorms extending from South Dakota to eastern Oklahoma.
Surface low pressure along the South Dakota/Nebraska border will
lift northward today/tonight, and as it does so, will allow the
injection of rich deep layer moisture and ongoing T-Storm activity
into the developing warm frontal boundary lying near the MPX/DLH
CWA border region. While timing of the onset of precip may be a
tad slower that previous forecasts, the net result later today and
into tonight will be a large area of rain and embedded T-Storms
lifting northeastward across almost all of the DLH CWA with precip
amounts from a half inch to an inch and a half.

Very stable marine layer that has already advected well inland to
the west will be rather hard to dislodge today as mid/high level
clouds will have already overspread the thin stratus/fog layer in
many place by sunrise. As a result, we expect it to be pretty hard
for the surface warm front to make too much progress to the north,
which should act to limit any severe T-Storm potential in the DLH
CWA, although a few stronger storms with roots above the shallow
stable layer are likely, with the primary threat of large hail.

Long fetch across the very cold spring waters of Lake Superior
should act to keep most areas near the lake, including the Twin
Ports area in the 50s today, with gusty east-northeast winds as
pressure falls are maintained to our west all day.

Primary precip area should lift northward tonight and gradually
diminish late tonight/Thursday morning near the Canadian border.
Although large scale subsidence will try to spread across the
region for Thursday, the presence of a lingering boundary, and
strong heating still supports at least a mention for
showers/T-Storms during the day, and some could be strong given
the deep layer shear in place, if storms were to form Thursday
afternoon/evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 334 AM CDT Wed May 25 2016

An active pattern is shaping up across the Northland during the
long term period...as abundant moisture continues to lift through
the central United States from the Gulf of Mexico. We are
expecting several rounds of showers and thunderstorms throughout
the period, with locally heavy rainfall and strong storms possible
at times. After the intense dry spell over the past couple of
weeks, things will transition rather dramatically. Thursday night
will offer the best chance for a bit of a break in precipitation,
as a weak area of surface high pressure combines with shortwave
ridging for a time. Will continue to carry a small pop across
mainly the south to southeast on Thursday Night. Some showers and
thunderstorms will also be possible on Friday as southerly flow
develops through the plains and Upper Midwest. Will raise pops to
the likely range across much of the south and southeast from
Friday into Friday Night.

Numerous showers and thunderstorms should develop later Friday
night, and spread across the entire CWA on Saturday, as a major
upper level trough swings into the Upper Midwest. Precipitation
should gradually decrease on Sunday from southwest to northeast.
Another reprieve is possible on Monday as upper level ridging
develops across the area, but another sizable shortwave is
expected to move in Tuesday into the middle of next week. High
temperatures will generally be in the 70s throughout the period,
although clouds and precipitation could keep some spots a bit
cooler at times. Overnight lows will generally be in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 218 PM CDT Wed May 25 2016

It will stay lifr-ifr at dlh through thursday morning as a east
flow keeps low clouds and fog over the taf site with occasional
mvfr cigs with rain late this afternon and evening. At the rest of
the taf sites...vfr conditions will be common for part of the
afternoon with ifr-mvfr conditons in rain and low cigs later this
afternoon into the nighttime hours. On Thursday...vfr condition
will be likley at all taf sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  47  65  52  69 /  80  30  30  50
INL  53  75  51  76 /  60  60  30  30
BRD  56  78  55  77 /  60  20  30  50
HYR  57  81  56  77 /  70  30  40  60
ASX  49  69  53  71 /  80  30  30  60

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ121-
     140>148.

     Small Craft Advisory until 4 AM CDT Thursday for LSZ121-142>148.

&&

UPDATE...Melde
AVIATION...Stewart
Hazardous weather outlook, May 25, 4:06 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
506 AM CDT WED MAY 25 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
506 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS ACROSS ALL OF THE NORTHLAND WILL
INCREASE OVER THE MIDDAY TO MID AFTERNOON HOURS FROM SOUTH TO
NORTH TODAY. CHANCES FOR STORMS REACHING SEVERE LEVELS ARE
LOW...BUT A FEW STORMS WILL LIKELY BE STRONG FROM LATER THIS
AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WITH ANY STRONG STORMS
THAT DEVELOP WOULD LIKELY BE LARGE HAIL.

LOCALLY DENSE FOG WILL ALSO AFFECT AREAS NEAR LAKE
SUPERIOR...INCLUDING THE TWIN PORTS...THROUGH LATE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE WEEK AND THROUGH THE UPCOMING MEMORIAL DAY HOLIDAY
WEEKEND. WHILE A WIDESPREAD THREAT OF SEVERE STORMS IS NOT
ANTICIPATED AT THIS TIME...THERE IS AT LEAST SOME SMALL THREAT
FOR STRONG OR SEVERE STORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE...ALTHOUGH NOT LIKELY...LATER
THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-261130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
506 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THROUGH LATE TONIGHT FOR STRONG
EAST WINDS AND HIGHER WAVE HEIGHTS. IN ADDITION...DENSE FOG IS
EXPECTED ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR
TODAY. PLEASE REFER TO THE LATEST MARINE PRODUCTS FOR DETAILED
INFORMATION. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT ACROSS ALL OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF
THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY
BE STRONG.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 86 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washburn

When
May 25, 2:20 PM CST
Where
Washburn County, 0.69 mi N of Minong
Measured
1.5 in hail
Reported by
Public
Coordinates
46.110, -91.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638951.